Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 69, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 12, 2022, 2:45 PM PDT for Idaho County, Idaho. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2022, 2:45 PM PDT (21:45 UTC)
- Expired
- Aug 12, 2022, 3:15 PM PDT
- In force
- 30 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Idaho County, ID
The radar
The Missoula radar (KMSX), 220 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 12:55 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
519
WUUS55 KMSO 122145
SVRMSO
IDC049-122215-
/O.NEW.KMSO.SV.W.0069.220812T2145Z-220812T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
245 PM PDT Fri Aug 12 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
South central Idaho County in central Idaho...
* Until 315 PM PDT.
* At 245 PM PDT, a severe thunderstorm was located 19 miles southeast
of White Bird, or 23 miles south of Grangeville, moving northeast
at 45 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
south central Idaho County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4544 11602 4559 11619 4586 11590 4558 11549
TIME...MOT...LOC 2145Z 236DEG 38KT 4560 11597
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$2 follow-up statements
827
WWUS55 KMSO 122202
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
302 PM PDT Fri Aug 12 2022
IDC049-122215-
/O.CON.KMSO.SV.W.0069.000000T0000Z-220812T2215Z/
Idaho ID-
302 PM PDT Fri Aug 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR SOUTHWESTERN IDAHO COUNTY...
At 302 PM PDT, a severe thunderstorm was located 21 miles southeast
of Grangeville, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Idaho County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4559 11579 4574 11597 4586 11590 4562 11555
TIME...MOT...LOC 2202Z 234DEG 38KT 4571 11578
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$044
WWUS55 KMSO 122205
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
305 PM PDT Fri Aug 12 2022
IDC049-122215-
/O.EXP.KMSO.SV.W.0069.000000T0000Z-220812T2215Z/
Idaho ID-
305 PM PDT Fri Aug 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IDAHO COUNTY WILL
EXPIRE AT 315 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central Idaho.
LAT...LON 4559 11579 4574 11597 4586 11590 4562 11555
TIME...MOT...LOC 2205Z 236DEG 38KT 4570 11580
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:51 PM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 12, 12:51 PM PDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Missoula MT 151 PM MDT Fri Aug 12 2022 ...Strong to Severe Thunderstorms Possible Today... .DISCUSSION...The focus for today is the potential of strong to severe storms. The Storm Prediction Center has north central Idaho and parts of western Montana, including Missoula, under a slight risk of severe storms today. The rest of the forecast area is under a marginal risk. Conditions look favorable for development of strong storms during the afternoon and into the evening. Todays airmass is very moist which will lead to heavy downpours with developing storms. Storms that approach severe strength will be watched for large hail and damaging wind gusts. Storm chances could linger into southwest Montana on Saturday, before drier air invades the region once again. Models are not very robust with Saturday showers, but do at least highlight the potential. For the rest of the region, the passage of a dry cold front will increase winds on Saturday. Ensembles and the National Blend of Models suggest that wind gusts will be in the 15-20 mph range. The cold front will not bring significant changes in temperatures as highs on Saturday will reach the 80s and 90s across the region. After Saturday the forecast focus turns to more heat building for next week. Models agree that a strong ridge will set up across the northern Rockies. Temperatures will be well above average for much of the week. In fact, a few record highs could be on the table once again. The long term models don’t inspire much hope that the upper level ridge pattern will break anytime in the near future. Based on ensemble means, it is likely we see the ridge pattern continue until at least late August. With hot and dry conditions expected for much of next week, winds will have to be monitored for possible fire weather concerns. && .AVIATION...Showers and thunderstorms will be expected across the region today. Radar imagery at 1 pm MDT reveals thunderstorms already moving into north-central Idaho. There is a chance that storms may become severe especially further downstream over the Clearwater Mountains by 12/2000Z and into western Montana by 12/2200Z or mid-afternoon. High resolution weather models depict a few storms may produce gusts over 45 knots and hail over 1 inch. Thunderstorm activity will wane late this evening over Idaho County, Idaho and southwest Montana, but storms are possible from Clearwater County into northwest Montana overnight. These storms could also produce isolated severe with wind gusts, hail and lightning the biggest threats. A cold front will move through by daybreak Saturday or around 13/1300Z and cause shower activity to diminish and gusty west winds to develop by late morning. There is enough residual moisture and instability across southwest Montana that a few showers and thunderstorms are possible but not expected to be severe at this time Saturday afternoon. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 12, 2:04 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Missoula MT
304 PM MDT Fri Aug 12 2022
IDZ006-MTZ005-006-122130-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
304 PM MDT Fri Aug 12 2022
...Strong thunderstorms will impact portions of northeastern Idaho
and west central Ravalli Counties through 330 PM MDT/230 PM PDT/...
At 304 PM MDT/204 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 21 miles west of Hamilton
to 8 miles southwest of Conner. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Darby, Conner, Charlos Heights and Como.
This includes Highway 93 S between mile markers 19 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central Idaho...and west central Montana.
&&
LAT...LON 4633 11433 4596 11394 4578 11426 4612 11457
TIME...MOT...LOC 2104Z 229DEG 25KT 4619 11460 4583 11422
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 2:08 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Missoula MT
308 PM MDT Fri Aug 12 2022
MTZ001-003-004-122145-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-
308 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of north central
Mineral and southeastern Sanders Counties through 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Superior, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paradise, St. Regis, Keystone and Perma.
This includes Interstate 90 between mile markers 33 and 37, and
between mile markers 39 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4718 11496 4729 11512 4739 11485 4741 11488
4752 11474 4738 11446 4729 11469 4733 11475
TIME...MOT...LOC 2108Z 229DEG 25KT 4728 11495
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 12, 2:12 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
312 PM MDT Fri Aug 12 2022
MTZ001-122145-
Kootenai/Cabinet Region MT-
312 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of central Lincoln
County through 345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Libby, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Lincoln
County.
This includes Highway 2 between mile markers 36 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Montana.
&&
LAT...LON 4823 11551 4833 11554 4848 11519 4830 11510
TIME...MOT...LOC 2112Z 252DEG 25KT 4829 11547
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 2:18 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Missoula MT
318 PM MDT Fri Aug 12 2022
MTZ004-122200-
Lower Clark Fork Region MT-
318 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southeastern Mineral
and west central Missoula Counties through 400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Alberton, or 25 miles west of Missoula, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alberton and Ninemile.
This includes Interstate 90 between mile markers 70 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.
&&
LAT...LON 4678 11467 4689 11478 4708 11444 4693 11424
TIME...MOT...LOC 2118Z 226DEG 24KT 4686 11458
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 2:21 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
321 PM MDT Fri Aug 12 2022
IDZ006-009-010-122200-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-
321 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of northwestern Lemhi
and southeastern Idaho Counties through 400 PM MDT/300 PM PDT/...
At 320 PM MDT/220 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of North Fork, or 17 miles northeast of
Salmon, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph. Smaill hail
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salmon, North Fork, Gibbonsville, Carmen, Leesburg, Williams Lake,
Baker, Shoup and Cobalt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central and east central Idaho.
&&
LAT...LON 4530 11470 4562 11389 4562 11385 4559 11380
4552 11384 4552 11378 4551 11377 4548 11376
4545 11378 4543 11376 4541 11377 4539 11373
4533 11374 4529 11368 4525 11369 4519 11360
4515 11359 4485 11428
TIME...MOT...LOC 2120Z 240DEG 410KT 4541 11374
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Aug 12, 2:38 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
338 PM MDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL RIGGINS 45.42N 116.32W
08/12/2022 E1.25 INCH IDAHO ID PUBLIC
HAIL BETWEEN QUARTER AND HALF DOLLAR SIZE
REPORTED FROM SALMON RAPIDS LODGE. LOTS OF
LEAVES DOWN BUT NO OTHER OBSERVED DAMAGE AT
THIS TIME.
&&
KSThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:05 PM PDT | Special Weather Statement | MSO | Clearwater | 25 min |
| Aug 11, 5:21 PM PDT | Special Weather Statement | MSO | Lewis | 24 min |
| Aug 11, 8:00 PM PDT | Special Weather Statement | MSO | Clearwater | 60 min |
| Aug 12, 12:25 PM PDT | Special Weather Statement | MSO | Idaho | 35 min |
| Aug 12, 1:08 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 37 min |
| Aug 12, 1:52 PM PDT | Special Weather Statement | MSO | Clearwater | 38 min |
| Aug 12, 1:54 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 28 min |
| Aug 12, 2:08 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 42 min |
| Aug 12, 2:21 PM PDT | Special Weather Statement | MSO | Lemhi | 39 min |
| Aug 12, 2:22 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 38 min |
| Aug 12, 2:41 PM PDT | Areal Flood Advisory | MSO | Idaho | 4 hr |
| Aug 12, 3:07 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 17 min |
| Aug 12, 4:22 PM PDT | Special Weather Statement | MSO | Lemhi | 38 min |
| Aug 12, 4:31 PM PDT | Special Weather Statement | MSO | Clearwater | 29 min |
| Aug 12, 4:55 PM PDT | Special Weather Statement | MSO | Idaho | 35 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.